Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Joint pain, burning sensation on rib and redness on hand. Took benadryl. Arthritis or bursitis?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions
I woke up this morning and noticed a kind of burning itchy sensation along my rib about 5 inches down from my arm pit- I rubbed it a few times (thru my clothing) and later as I was getting ready to shower, noticed that there were raised welts, like hives inside a large area of redness about the size of a dinner plate in this spot. In looking further, there was another streak of redness about the size of my hand on the inner side of my arm (same side of body). Both areas have a slight burning sensation and are very warm to the touch. The red areas are flat and not a rash. I took some Benadryl and the welts went away but the redness and warmth didn't. I am somewhat fatigued today as well with a slight headache.
I have had severe joint pain and muscle pain/weakness for several months now that my doctor believes is due to my arthritis. I have been taking Etedolac for some time now. Would these red areas have anything to do with arthritis or bursitis? I have not changed detergents or anything like that.
Posted Wed, 20 Mar 2013 in General Health
Answered by Dr. Y V Siva Sankara Murty 16 minutes later

Thanks for writing to us.

From the description provided by you what comes to my mind is Herpes zoster.

I do not think it is related to your arthritis or bursitis.

Can I request you to upload a photograph of the area so that I can help you better.

Herpes Zoster occurs because of reactivation of varicella zoster virus which causes chicken pox.....which one might have had in childhood.

It is typically localized to a particular area. It iss associated with significant pain (very severe burning or stinging). Antiviral agents and analgesics may be prescribed by your doctor for the same.

You may contact me with further details on the following URL...........

In such scenario the questions are directly forwarded to me .............. and I can answer your queries regarding your health online regularly.

Hope this helps.
Take care

Dr Y V Siva Sankara Murty
Associate Professor of Pediatrics

Above answer was peer-reviewed by
Follow-up: Joint pain, burning sensation on rib and redness on hand. Took benadryl. Arthritis or bursitis? 14 hours later
There were no blisters- just bright red skin and the hives appeared where I rubbed the itch.
I was concerned that it may be something I should go to the doctor to have checked out. I took Benadryl every 4 hrs and it has disappeared this morning. I am wondering if it may be my medication is causing it now. Should I still see my doctor or wait to see if it reappears after I take my meds today? Thank you for your help.
Answered by Dr. Y V Siva Sankara Murty 8 minutes later

Thanks for your reply.

If there is good improvement with benadryl that you used it should be allergic dermatitis.

One of the side effects of Etodolac (lodine) is skin rashes.

So request you to see your doctor before continuation of the medication to rule out it as a causative factor

Hope this helps.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor